To the Editor.—
Two cases of fatal aplastic anemia following the use of topical ocular chloramphenicol have been recently reported.1,2 Regardless of dosage, systemic chloramphenicol can cause an idiosyncratic, usually fatal, hemopoietic event, with an incidence rate of one in 30,000 to 50,000 patients. This incidence is 13 times greater than the risk of idiopathic aplastic anemia in the population as a whole (1969;208:2045). To confirm a definite cause-and-effect relationship between ophthalmic chloramphenicol and aplastic anemia would require 1.5 million patient observations.3 Nevertheless, a basic premise of clinical toxicology is that if there is sufficient suspicion and the adverse response is a major one, the suspected adverse drug reaction must be weighed as a side effect in therapeutic decision making until there is proof to the contrary. Therefore, we suggest the following: (1) Physicians should specifically question patients with aplastic anemia or marrow hypoplasia about their prior use
Fraunfelder FT, Bagby GC. Fatal Aplastic Anemia. JAMA. 1982;247(18):2499. doi:10.1001/jama.1982.03320430023016
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: